Ohio, 2003Flash Flooding in Ohio, June 14, 2003
June 14, 2003 · NWS RLX · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 9:30 AM EST, 9 hours 45 minutes earlier.
Area forecast discussion, Jun 14, 9:30 AM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 AM EDT SAT JUN 14 2003
********************************************************************
1030 AM EDT SAT JUN 14 2003
THE SURFACE FRONT WILL SLIDE SLOWLY OVER THE REGION THIS AFTERNOON.
A SHORTWAVE WILL APPROACH DURING THE AFTERNOON. THE LIKELY POPS ARE
REASONABLE FOR THE WEST AND NORTH WITH CHANCE ELSEWHERE. WITH THE
ABUNDANT MOISTURE...HEAVY RAINFALL POSSIBLE WITH THESE. WILL RAISE
THE TEMPERATURES A BIT THIS AFTERNOON TO LOWER 80S WEST AND NEAR 80
EAST.
.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.
.END/ELW
********************************************************************
310 AM EDT SAT JUN 14 2003
TODAY AND TONIGHT...
SAME STORY AGAIN TODAY AS WE REMAIN IN VERY MOIST AIR MASS WITH
PRECIPITABLE WATER AROUND 1.5 TO 1.75. THE ONE DIFFERENCE TODAY AS
OPPOSED TO PREVIOUS DAYS IS THAT WE WILL HAVE SOME SORT OF FOCUSING
MECHANISM TO FOCUS SHOWERS AND THUNDERSTORMS. CURRENTLY A COLD
FRONT IS SITUATED FROM SOUTHEAST MICHIGAN ACROSS NORTHERN INDIANA TO
A LOW OVER SOUTHEAST ILLINOIS. THIS FRONT IS EXPECTED TO SLIDE
SOUTHEAST TODAY AND BY 00Z SUNDAY BE ALIGNED ALONG MY NORTHWEST CWA.
NOW THAT THERE IS A FOCUSING MECHANISM FOR CONVECTION...AM A BIT
CONCERNED THAT WE COULD SEE SOME PROBLEMS DEVELOP IF THINGS GET
ORGANIZED. HPC HAS NORTHWEST CWA IN ISOLATED EXCESSIVE RAINFALL
THREAT. HELD OFF ON ANY TYPE OF FLOOD WATCH DUE TO FAIRLY HIGH FFG
VALUES IN SOUTHEAST OHIO AND BECAUSE OF THE UNCERTAINTY AS TO HOW
THINGS WILL DEVELOP TODAY. DAY SHIFT WILL BE ABLE TO EVALUATE THE
THREAT AS STORMS BEGIN TO DEVELOP AND SEE WHERE ANY ORGANIZATION
TAKES PLACE. WILL PLAY LIKELY POPS ACROSS SOUTHEAST OHIO INTO
NORTHERN WEST VIRGINIA AND CHANCE ELSEWHERE TODAY...AND GO WITH HIGH
CHANCE 50 POP EVERYWHERE TONIGHT AS FRONT SLOWLY SLIDES
SOUTHEASTWARD. WILL BE ANOTHER MUGGY DAY TODAY AND MILD NIGHT
TONIGHT.
SUNDAY THROUGH FRIDAY...
MODELS IN GENERAL AGREEMENT THAT NORTHERN STREAM SHORT WAVE SWEEPING
SOUTHEAST ACROSS SOUTHEAST CANADA...WHICH WAS TO PUSH FRONT AND
PRECIPITATION SOUTH OF CWA BY SUNDAY...WILL NOT BE STRONG ENOUGH TO
DO THIS. FRONT WILL ONLY PUSH VERY SLOWLY SOUTH THROUGH THE CWA
DURING SUNDAY WITH A SERIES OF WEAK UPPER LEVEL DISTURBANCES RIDING
ALONG THE FRONT...EACH DISTURBANCE HELPING TO NUDGE IT SOUTHWARD.
EXPECT MOST OF THE PRECIP TO SLOWLY END FROM NORTHWEST TO SOUTHEAST
ON SUNDAY...AS THE FRONT PRESSES INTO THE SOUTHERN SECTIONS OF THE
CWA BY SUNDAY EVENING. THE FRONT WILL THEN STALL JUST SOUTH OF THE
CWA SUNDAY NIGHT AND MONDAY...SO WILL KEEP SMALL CHANCE ACROSS THE
FAR SOUTHERN PORTION OF THE CWA. BEYOND MONDAY...THE FORECAST GOOD
WEATHER IS ALSO IN DOUBT...BUT I HESITATE TO MAKE WHOLESALE CHANGES
WHEN THE PATTERN IS IN A TURMOIL. SO WILL KEEP DRY TUESDAY AND
WEDNESDAY WITH NEXT FRONT AND PRECIP ON THURSDAY AND FRIDAY. LITTLE
CHANGE TO GUIDANCE TEMPERATURES.
HC/JMV
********************************************************************
1000 PM EDT FRI JUN 13 2003
WILL UPDATE FORECAST TO LOWER POPS AND WINDS TONIGHT.
RPY
********************************************************************
245 PM EDT FRI JUN 13 2003
...TONIGHT AND SATURDAY...
MODELS ARE IN GOOD AGREEMENT THROUGH 24 HOURS. THE UPPER LEVEL TROF
WITH SHORTWAVES EJECTING ACROSS THE REGION OVERNIGHT. THE TROF
MOVES EAST DURING THE PERIOD AS SURFACE MAKE A SLOW PROGRESSION
EAST. A WAVE DEVELOPS ALONG THE SOUTHWEST OF THE FRONT AND MOVES
ALONG IT. THE SURFACE FRONT HANGS UP ALONG THE APPALACHIANS BY
SATURDAY EVENING. WILL CONTINUE THE CHANCE OF SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE TONIGHT DUE TO THE HIGH
LOW LEVEL MOISTURE CONTENT IN THE ATMOSPHERE AND THE LIFT PROVIDED
BY THE SHORTWAVES AND SURFACE FRONT. THE TEMPERATURES ARE
REASONABLE DUE TO THE CLOUD COVER AND PRECIPITATION.
SATURDAY NIGHT THROUGH MONDAY NIGHT...
THROUGH THE PERIOD WE WILL BE RIDING THE ROLLER COASTER. FRONTAL
BOUNDARY MOVES THROUGH SATURDAY NIGHT INTO SUNDAY AND HANGS TO OUR
SOUTH AND EAST. SUNDAY SHOULD BE RELATIVELY DRY BUT NEXT SYSTEM
MOVES UP FROM THE SOUTHEAST AND MOVES FRONT OVER SOUTHERN PORTIONS
OF CWA BY TUESDAY MORNING. ENDING POPS FROM WEST TO EAST ON SATURDAY
NIGHT AND SUNDAY. KEEPING SLIGHT CHC EARLY SUNDAY. RE-INTRODUCED
SLIGHT CHC POPS LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING.
TEMPERATURES CLOSE TO GUIDANCE AND CLUSTER GRIDS.
OUT PERIODS TUESDAY -->
CONSISTENCY REMAINS AS HIGH PRESSURE ANCHORS OVER THE MID ATLANTIC
BOTH AT THE SURFACE AND ALOFT FOR MUCH OF THE PERIOD. AS SURFACE
ANTICYCLONE SLIDES OFF THE EAST COAST...SYSTEMS ARE ALLOWED TO TRACK
OUR WAY BY WEEKS END. MORE A ZONAL FLOW DEVELOPS BY THURSDAY WHICH
CARRIES A FRONT TO THE OHIO RIVER BY AFTERNOON..THEN SOME DEBATE IF
IT KEEPS TREKKING TO THE COAST. MID LEVEL HEIGHTS FALL AND
WEAKENING UPSTREAM RIDGE SUPPORT PRECIP CHANCES ON THROUGH FRIDAY
WITH FRONT STALLING ALONG THE MOUNTAINS. GIVEN ITS DAY 7 WILL CARRY
CHANCE POPS THURSDAY NIGHT AND FRIDAY ALL AREAS...WITH SOME
AFTERNOON PRECIP MENTION WEST OF THE OHIO RIVER.
TEMPS SHALL HAVE A DECENT DIURNAL TUESDAY AND WEDNESDAY WITH LITTLE
CLOUD COVER...DAY 6 AND 7 MORE OF A DEBATE ON HOW FAST MOISTURE
RETURNS. LEANED ON THE COOLER SIDE THESE DAYS.
.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.
ELW/SIKORA/99
********************************************************************
Hazardous weather outlook, Jun 14, 4:30 AM EST, 14 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-141500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EDT SAT JUN 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
HEAVY DOWNPOURS WILL BE POSSIBLE ONCE AGAIN TODAY. ORGANIZED STORMS
COULD PRODUCE RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR...WHICH
COULD CAUSE LOCAL FLASH FLOODING. SOUTHEAST OHIO...NORTHEAST
KENTUCKY AND NORTH CENTRAL WEST VIRGINIA IS MOST AT RISK
TODAY...WHILE THE THREAT WILL SPREAD ACROSS THE ENTIRE AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...
ORGANIZED STORMS WITH HEAVY DOWNPOURS COULD PRODUCE RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR...WHICH COULD CAUSE LOCAL FLASH
FLOODING. SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA WILL BE
MOST AT RISK.
COLEMAN
In the hours before
Special weather statement, Jun 14, 1:41 PM EST, 5 hours 34 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-142130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT SAT JUN 14 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR MUCH OF WEST VIRGINIA...SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...AND EXTREME WESTERN PORTIONS OF
VIRGINIA.
IN THE WARM AND MOIST AIR MASS...SHOWERS AND THUNDERSTORMS HAVE
POPPED UP. SOME OF THESE THUNDERSTORMS ARE PRODUCING SMALL HAIL AND
HEAVY RAIN. IF HEAVY RAIN DOES FALL...MINOR WATER PROBLEMS CAN BE
EXPECTED IN POOR DRAINAGE AND LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jun 14, 3:34 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0434 PM EDT SAT JUN 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM HARTS WV FLASH FLOOD
06/14/03 LINCOLN BIG HARTS CREEK AND
FRANCIS CREEK AREAS. MUD
SLIDES, ROADS FLOODED AND
WATER IN HOMES.
0420 PM KNOTTSVILLE WV FLASH FLOOD
06/14/03 TAYLOR IN AND AROUND THE
KNOTTSVILLE AREA. ROADS
FLOODED.
JSLocal storm report, Jun 14, 5:00 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0600 PM EDT SAT JUN 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM CHAPMANVILLE WV FLASH FLOOD
06/14/03 LOGAN CHAPMANVILLE AND MICHELL
HEIGHTS AREAS. NUMEROUS
ROADS FLOODED.
0552 PM HURRICANE WV FLASH FLOOD
06/14/03 PUTNAM 2.61 INCHES IN AN HOUR
REPORTED BY WEATHER SERVICE
FAMILY MEMBER. HURRICANE
AND TEAYS VALLEY AREAS.
NUMEROUS ROADS FLOODED.
ROUTE 60 FROM HURRICANE TO
ST. ALBANS FLOODED.
0542 PM SISSONVILLE WV FLASH FLOOD
06/14/03 KANAWHA COUNTY ROUTE 21 AND HOMES
FLOODED IN SISSONVILLE
AREA.
JSLocal storm report, Jun 14, 5:03 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
603 PM EDT SAT JUN 14 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 PM CHARLESTON WV FLOODING
06/14/03 KANAWHA EVENT OCCURRED BETWEEN
530 PM AND 545 PM
STREAMS OVER ROADS OR
IN BUILDINGS.Local storm report, Jun 14, 5:03 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
603 PM EDT SAT JUN 14 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 PM POCATALICO WV FLOODING
06/14/03 KANAWHA WATER OVER ROUTE 622.Local storm report, Jun 14, 5:23 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0623 PM EDT SAT JUN 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM NORMANTOWN WV FLASH FLOOD
06/14/03 GILMER MOBILE HOME FLOODED ALONG
ROUTE 33.
0620 PM CULLODEN WV FLASH FLOOD
06/14/03 CABELL CHARLES CREEK ROAD AND
BALLS BRANCH ROAD FLOODED
IN THE CULLODEN AREA.
JSFlash Flood, Vinton
- When
- June 14, 7:15 PM EST to 8:45 PM EST
- Where
- Vinton County, Hue
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.251, -82.485 (the zone’s center; the record gives no point)
Headwaters of Brushy Fork flooded. Roads were blocked.
Flash Flood, Washington
- When
- June 14, 7:30 PM EST to 9:00 PM EST
- Where
- Washington County, Belpre
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.455, -81.495 (the zone’s center; the record gives no point)
Marietta measured 2 inches of rain in 90 minutes. In that community, cars were stranded, and a few homes received water damage. Route 618 was damaged near Belpre.
Flash Flood, Athens
- When
- June 14, 8:00 PM EST to 9:30 PM EST
- Where
- Athens County, 4 mi NW of The Plains
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Overflowing streams, such as Hamley Run, blocked roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, June 14, 20031 death · $7,000 · 3 events
- Flash Flood in West Virginia, June 14, 20031 death · 1 event
- Flash Flooding in West Virginia, June 14, 2003$750,000 · 9 events
- High Surf in Oregon, June 14, 2003$500,000 · 1 event
- Flash Flood in Pennsylvania, June 14, 2003$50,000 · 1 event
- Tornadoes in Illinois, June 14, 2003$32,000 · F0 · 7 events
- Flash Flooding and Damaging Winds in Virginia, June 14, 2003$17,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Texas, June 14 to 15, 2003$6,000 · 1.75 in hail · 21 events
- Lightning Strike in New Jersey, June 14, 20032 injured · 1 event
- Damaging Wind in Georgia, June 14, 2003$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Mississippi, June 14, 2003$17,000 · 50 kt wind · 4 events
- Flash Flooding and Flooding in Ohio, June 14, 2003$15,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364801, 5364802, 5364803.